Alert archive / Utah / Wind Advisories in 2020
Wind Advisory 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Mar 15, 2020, 3:34 AM MDT. It took effect at Mar 15, 2020, 6:00 AM MDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2020, 3:34 AM MDT (09:34 UTC)
- In effect from
- Mar 15, 2020, 6:00 AM MDT
- Expired
- Mar 15, 2020, 7:57 PM MDT
- In force
- 14 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
794 WWUS75 KSLC 150934 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 334 AM MDT Sun Mar 15 2020 UTZ005-015-152200- /O.NEW.KSLC.WI.Y.0005.200315T1200Z-200316T0400Z/ Great Salt Lake Desert and Mountains-West Central Utah- Including the cities of Wendover, Delta, and Fillmore 334 AM MDT Sun Mar 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts approaching 50 mph expected. * WHERE...Great Salt Lake Desert and Mountains and West Central Utah. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...The strongest winds will occur along I-80 and south through Juab and Millard counties. Hazardous travel conditions will exist due to strong cross winds along all west to east routes through the advisory area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ003-152200- /O.NEW.KSLC.WI.Y.0005.200315T1200Z-200316T0200Z/ Salt Lake and Tooele Valleys- Including the city of Salt Lake City 334 AM MDT Sun Mar 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salt Lake and Tooele Valleys. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...The strongest winds will start in the Tooele valley portion early this morning, then expand through the western half of the Salt Lake valley later this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
593 WWUS75 KSLC 152058 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 258 PM MDT Sun Mar 15 2020 UTZ005-015-160400- /O.CON.KSLC.WI.Y.0005.000000T0000Z-200316T0400Z/ Great Salt Lake Desert and Mountains-West Central Utah- Including the cities of Wendover, Delta, and Fillmore 258 PM MDT Sun Mar 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts approaching 45 mph expected. * WHERE...Great Salt Lake Desert and Mountains and West Central Utah. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...The strongest winds will occur along I- 80 and south through Juab and Millard counties. Hazardous travel conditions will exist due to strong cross winds along all west to east routes through the advisory area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ003-160200- /O.CON.KSLC.WI.Y.0005.000000T0000Z-200316T0200Z/ Salt Lake and Tooele Valleys- Including the city of Salt Lake City 258 PM MDT Sun Mar 15 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salt Lake and Tooele Valleys. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
173 WWUS75 KSLC 160157 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 757 PM MDT Sun Mar 15 2020 UTZ005-015-160300- /O.CAN.KSLC.WI.Y.0005.000000T0000Z-200316T0400Z/ Great Salt Lake Desert and Mountains-West Central Utah- 757 PM MDT Sun Mar 15 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased across northwest and west-central Utah this evening. Therefore, the Wind Advisory is cancelled. Some areas will continue to see gusts near 30 mph through this evening. $$ UTZ003-160300- /O.CAN.KSLC.WI.Y.0005.000000T0000Z-200316T0200Z/ Salt Lake and Tooele Valleys- 757 PM MDT Sun Mar 15 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased across the Salt Lake and Tooele Valleys this evening. Therefore, the Wind Advisory is cancelled. Some areas will continue to see gusts near 30 mph through this evening. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 14, 8:14 PM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, Mar 14, 8:14 PM MDT, 7 hours 20 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 814 PM MDT Sat Mar 14 2020 .SYNOPSIS... A storm system along the Pacific Northwest coast will generate a strong and mild southerly flow across Utah through the weekend. The storm will eject across Utah midweek, bringing the potential for widespread precipitation. && .DISCUSSION... Cold front located across far northwest Utah will retreat northward overnight as a warm front. This will remove the focus for convection, supporting a downward trend in coverage. Gusty south winds will prevail overnight as the broad closed low slowly churns southward along the West Coast. && .PREVIOUS DISCUSSION... An upper low remains off the PacNW coast this afternoon, having moved little since this morning. Downstream of this low, Utah remains under a moderate to strong southwesterly flow aloft. These winds, coupled with a favorable SSE MSLP gradient, have continued to bring gusty winds to much of the area, but northern and western Utah in particular. Given the fairly well-mixed airmass, temperatures are running close to climo or a few degrees above across most areas except the far south. A weak boundary remains in place across far northwest Utah through southeast Idaho as weak disturbances continue to eject out of the low. This has resulted in ongoing showers with embedded thunderstorms continuing to drift across northwest Utah and along the Idaho border. Elsewhere, lingering moisture and some weak instability has contributed to a few showers near the terrain and across southern Utah. Most of these showers will decrease late tonight, even if they do not completely end. The low center will drift southward to the NorCal coast late tonight into tomorrow. Weak disturbances will continue to eject across northwest Utah tomorrow which will contribute to a few showers once again, otherwise the airmass will trend a bit drier and warmer. Winds will remain gusty tomorrow, similar to or a bit weaker than they were today. The low will slowly continue south along the California coast Monday as it becomes increasingly cut off from the mean flow. Winds will trend weaker, and the absence of any clear shortwave disturbances at this time suggests that Monday will be a relatively quiet day with above normal temperatures across most of the area. An evolving and complex storm system progged to impact Utah by mid-week, will keep the weather unsettled across much of Utah with showers and isolated thunderstorms possible across southern Utah. A very complex scenario is beginning to unfold as both long range models have gravitated toward a double barrel low pattern forming across the western CONUS. H5 height cluster analysis has begun to show this possible scenario unfolding between day 4 and day 5 (Wednesday and Thursday), with day 6 showing a retrograding area of low pressure moving back into the Pacific. With increasing confidence of this scenario looking likely, the long term forecast will focus on the expected weather across Utah under the influence of this double barrel low pattern. A deepening, single closed low off the California coast will strengthen the ongoing southwesterly flow across Utah as this area of low pressure wobbles slowly to the SSE. This low pressure center will begin to elongate and begin its evolution into a double barrel low pressure system Tuesday through Wednesday. A baroclinic zone and surface boundary will develop across east central Nevada and slowly slide east toward western Utah, where PoPs will be the highest on Tuesday, with lower PoPs across the mountain ranges to account for some orographic influenced rain/snow showers. Temperatures ahead of this system will be warm with temperatures in the 60s for much of Utah. Going forward from Wednesday and beyond, the complex pattern and how each of the low pressure areas evolve and what track they take will greatly influence precipitation chances and amounts across Utah. Consensus show the southern low weakening as it dives south into southern California Wednesday evening. The aforementioned baroclinic zone/surface boundary will be the focus for precipitation chances even with the zone become sheared and stretched apart. With a north- south boundary and modest southerly flow, a narrow band of precipitation will setup somewhere across central Utah. Some embedded convection within this zone will bring the chance for localized heavy downpours. Areas of most concern will be across southern Utah in areas that picked up some decent rainfall amounts with this last event. As the southern piece of energy weakens, the northern low is shown to begin retrograded away from Utah and transitioning the flow aloft into a more zonal flow orientation with weak shortwaves passing through. PoP chances will remain in the forecast Thursday and Friday, but the exact details will be ironed out as we get a better handling of this complex system as more model runs become available. && .AVIATION... Gusty south winds will continue overnight at the KSLC terminal, albeit decreased from the past afternoon. Periods of mid clouds will prevail. Winds will ramp back up during the mid to late morning Sunday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...10/Cheng/Woodward AVIATION...10 For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 14, 5:43 AM MDT, 21 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 543 AM MDT Sat Mar 14 2020 UTZ001>016-019>021-517-518-WYZ021-151200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 543 AM MDT Sat Mar 14 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Lingering light showers are expected across extreme southwest Utah through this evening. Showers will also develop near the Idaho border along a stalled front late this afternoon through the overnight hours. Gusty south winds ahead of a storm system along the west coast will persist across the western and northern portion of the outlook through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next storm system moving south along the west coast through early in the week will produce gusty southerly winds across most of the outlook area through at least Monday night. This storm system will turn east and begin to impact Utah with valley rain and mountain snow Tuesday. The rain and snow will become widespread midweek, with significant accumulations expected at the higher elevations. Lowering snow levels will bring snow, or a rain and snow mix to the higher valleys by Wednesday or Wednesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.